A man died from heart failure after taking a small amount of cocaine, an inquest has heard.
Lee Grimes had abused cocaine and amphetamines in the past, Bolton Coroners Court, but had stopped taking both in the weeks before his death, his family said.
He was found dead at his Standish home on March 21 aged 40 after his sister, Christine Hardman, raised concerns because she had not heard from him since the Friday before.
The court heard how Lee had been diagnosed with diabetes at 14 and in his late 20s, with paranoid schizophrenia.
Christine said: “I don’t know if all schizophrenics hear voices but he certainly did, he used drugs as a way to self-medicate that I think.”
She said he smoked cannabis but also started taking amphetamines and later cocaine but did not drink much and was good at controlling his diabetes.
The court heard he engaged well with mental health services and was visited on weekdays by a support worker from a company called Next Stage.
It was his support worker Paul Glover, who found Lee’s body. He also told the court he knew Lee had taken cocaine at least twice in the two weeks before his death.
A post-mortem examination showed evidence of heart failure and of cocaine and alcohol in Lee’s urine, but not in his blood meaning it had been taken a while before his death.
Consultant pathologist Dr Alan Padwell said: “There is no indication of a drug overdose but cocaine affects the heart rhythm and function.
“In absence of any other findings, his death was caused by acute left ventricle failure due to cocaine induced cardiac ischaemia (lack of blood supply to an organ).”
Assistant coroner Rachael Griffin concluded that Lee had died as a consequence of a drug-related death.
She said: “Lee’s death highlights the damage associated with drug use.
“People often associate such deaths with an overdose but drugs can have very tragic implications upon a person’s body with very tragic consequences as occurred here.
“If any good can come of Lee’s death, I hope it acts as a warning to others of the dangers of misusing drugs.”
The court also heard that Lee had admitted to a support worker on March 17 that he had taken a dozen tablets of a drug called procyclidine, which he was prescribed to relieve the symptoms caused by antipsychotic medication.
Mr Glover said when he asked the next day why he took the tablets Lee said he had heard it had the same effects as “whizz” or amphetamines.
He said: “Lee seemed fine on the Friday, he was happy and chatty. I didn’t think he had been trying to harm himself.”
Mrs Griffin asked what procedures were in place for staff at Next Stage to raise concerns about a person in their care.
Mr Glover said the incident should have been reported the day before when the first support worker had been told.
He said he had tried to report the incident to Wigan Recovery North, a mental health team, but despite leaving a message on the Friday, had still not heard back from them on the Monday.
Mrs Griffin said: “I do not think it contributed to Lee’s death but I am concerned that in future if a person takes an overdose they could be missed by the system and left for a number of days without support.”
She said she would write to both Next Stage and 5 Boroughs Partnership, which runs the recovery team, about her concerns.
Following the inquest, Mrs Hardman said: “Lee was a loving, kind and sweet man who is loved and missed by many.”
Lee’s family also thanked Mr Glover for the support he had given Lee and said he often went “above and beyond”.